Depakote Birth Defect Risk Highlighted in New Study
The side effects of Depakote, a popular anti-seizure medication, and other valproate-based drugs could be linked to a number of major birth defects when used by pregnant women, according to the findings of a new study.
European researchers published the results of a new study on the Depakote birth defect risk in the most recent issue of the New England Journal of Medicine. The researchers found that using Depakote increased the risk of six major types of birth malformation, including spina bifida, cleft palate, abnormal skull development, malformed limbs, holes in the heart, and problems with the urinary tract.
Depakote (dilvalproex) and other valproate-based anti-seizure medications, usually used to treat epilepsy, have long been associated with birth defects. Late last year the FDA added more stringent warnings about birth defects to Depakote and other drugs in the same class, which also includes Depacon, Depakine and Stavzor.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
The latest study helped to quantify risks based on different types of birth defects from Depakote. Researchers looked at data collected from eight published cohort studies where women were exposed to valproic acid during their first trimester. Their results indicated that exposure to Depakote during early pregnancy could cause significant increased risk of a variety of birth defects. They found that taking the epilepsy drug resulted in a 12-fold increased risk of spina bifida, and a 7-fold increased risk of craniosynostosis (abnormal skull). There was also a five-fold increased risk of cleft palate, and 2.5 times the risk of atrial septal defect (a hole in the heart).
Earlier data gleaned by FDA from the North American Antiepileptic Drug (NAAED) Pregnancy Registry found that the use of valproate during pregnancy increases the risk of major birth defects and malformations. In particular, the risk of giving birth to a child with a neural tube defect was 1-in-20 for women who took valproate during the first 12 weeks of pregnancy. The risk for mothers not taking valproate was 1 in 1500 in the U.S.
The NAAED Registry reported that more than 10% of women who took an average of 1,000 mg per day of Depakene or Stavzor during pregnancy gave birth to children with some kind of major malformation. Other birth defects whose risks are increased include craniofacial defects, cardiovascular malformations and malformations of other body systems.
Pregnancy problems with Depakote have been long recognized. A “black box” warning has been on the medication’s label since 2006, warning about potential Depakote birth defects associated with use of the drug during pregnancy. A study done that year found that about 20% of babies born to mothers taking Depakote suffered serious problems, as opposed to other drugs which only had rates of between 1% and 10.7.
Researchers in the most recent study concluded that use of Depakote and similar antiepilepsy drugs significantly increased the risks of specific birth defects during the first trimester, meaning that the damage could be done before a woman is aware she is even pregnant.
Abbott Laboratories, the creator of Depakote, is currently being probed by the U.S. Department of Justice (DOJ) over its sales and marketing of the drug. Federal investigators are looking into whether the company violated Medicare or Medicaid reimbursement laws. Depakote was first approved by FDA in 1983. Depakene, the first drug of the class, was approved in 1978.
curtisMay 25, 2011 at 10:45 pm
Has anybody had any issues with children with birth defects while the father was on medication.
MelindaJanuary 27, 2011 at 5:37 pm
My son was born with a unilateral cleft lip and palate and craniel malformation back in 1995. I was using Depakote to control my seizures. I was told about the risk of Depakote causing Spina Bifida. It did not have a black box warning back then and other craniofacial abnormalities were not listed along with heart malformations. I believe his cleft palate has direct correlation with me taking D[Show More]My son was born with a unilateral cleft lip and palate and craniel malformation back in 1995. I was using Depakote to control my seizures. I was told about the risk of Depakote causing Spina Bifida. It did not have a black box warning back then and other craniofacial abnormalities were not listed along with heart malformations. I believe his cleft palate has direct correlation with me taking Depakote. We had to see a Genetic Counselor after he was born to determine cause and effect. The is no one in our family history being born with cleft lip and palate. They stated it could be a direct cause of the medication I was taking. I tr to tell myself that if I did not take my medication it would of been worse for my child because self pity will not help him only I can.
KimJune 14, 2010 at 1:12 am
I am the mother of a 3 year old girl born Feb. 2007. My daughter was born with hypotonia from head to toe, had breathing problems immediately following birth, was placed on oxygen at 2 months of age (24-7) and that lasted over a 3-4 month period. At 10 months of age she had to have brain surgery where they placed a VP shunt in her head due to her cerebrospinal fluid not draining. She will have [Show More]I am the mother of a 3 year old girl born Feb. 2007. My daughter was born with hypotonia from head to toe, had breathing problems immediately following birth, was placed on oxygen at 2 months of age (24-7) and that lasted over a 3-4 month period. At 10 months of age she had to have brain surgery where they placed a VP shunt in her head due to her cerebrospinal fluid not draining. She will have this for the rest of her life. She has also been diagnosed with developmental delay and has a physical therapist, occupational therapist, early childhood special education teacher, and a speech therapist. I have constantly wondered if the amount of depakote (1000 - 2000 mg BID) which I was taking at the time of my pregnancy had something to do with my daughter's problems.
"*" indicates required fields
More Top Stories
A federal judge has announced he will soon begin remanding 3M earplug lawsuits back to their originating districts for trials over claims of veteran hearing loss.
Lawyers are working to register and file Philips CPAP lawsuits, as the manufacturer may argue the June 14 anniversary of a massive recall triggered the start of the statute of limitations in certain states
A new report indicates the U.S. Navy is struggling to process tens of thousands of Camp Lejeune water poisoning claims due to a lack of resources.